Alert archive / Florida / Small Craft Advisories in 2018

Small Craft Advisory 36, NWS Key West, FL

October 4, 2018

NWS Key West, FL issued this small craft advisory at Oct 4, 2018, 10:02 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2018, 10:02 AM EDT (14:02 UTC)
Expired
Oct 4, 2018, 10:27 PM EDT
In force
12 hr
Issued by
NWS Key West, FL

The text

As transmitted.

199 
WHUS72 KKEY 041402
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1002 AM EDT Thu Oct 4 2018

GMZ052>055-072>075-042100-
/O.NEW.KKEY.SC.Y.0036.181004T1402Z-181004T2100Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1002 AM EDT Thu Oct 4 2018

...SMALL CRAFT ADVISORY IN EFFECT THROUGH THIS AFTERNOON...

The National Weather Service in Key West has issued a Small Craft
Advisory, which is in effect until 5 PM EDT this afternoon. 

* WINDS...Northeast to east winds near 20 knots.

* WAVES/SEAS...Seas will average 4 to 7 feet across most of the
  Florida Straits

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$

Futterman
2 follow-up statements
521 
WHUS72 KKEY 042008
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
408 PM EDT Thu Oct 4 2018

GMZ052>055-072>075-050300-
/O.EXT.KKEY.SC.Y.0036.000000T0000Z-181005T0300Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
408 PM EDT Thu Oct 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...Northeast to east winds near 20 knots.

* WAVES/SEAS...Seas as high as 7 feet expected across portions of
  the Straits of Florida. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$

FUTTERMAN
420 
WHUS72 KKEY 050227
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1027 PM EDT Thu Oct 4 2018

GMZ052>055-072>075-050330-
/O.CAN.KKEY.SC.Y.0036.000000T0000Z-181005T0300Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1027 PM EDT Thu Oct 4 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Key West has cancelled the Small
Craft Advisory. 

East winds have decreased to 15 to 20 knots across the affected
coastal waters. Small Craft Should continue to Exercise Caution. 

$$

CLR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Oct 4, 9:33 AM EDT, 29 minutes earlier.

Area forecast discussion, Oct 4, 9:33 AM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Key West FL
933 AM EDT Thu Oct 4 2018

.DISCUSSION...In the middle and upper levels(700-200 mb), latest
available satelitte imagery overlaid with model streamline
analysis as of 900 am, continues to depict the center of a large
deep and warm anticyclone centered near Texarkana, with its
attendant ridge extending east northeastward to the Mid-Atlantic
States. At the surface and in the lower levels(SFC-700 mb),
976 mb Hurricane Leslie is ambling out in the Central Atlantic
Ocean, near 31.4N, 57.1W, or ~ 455 miles east of Bermuda, and of
course is no plausible threat to our area whatsoever. A surface
ridge is in place in the Western Atlantic from near 32N 70W
westward to the Tennessee Valley. Locally, a surface, low level
trough/undulation is presently migrating westward across the Keys
this morning, resulting in good coverage of showers, mostly over
the Upper and Middle Florida Keys.

Across the tropics, a trough of low pressure is nearly stationary
and analyzed across the SW Caribbean Sea. The 12Z sounding at Key
West illustrated fresh northeast to east flow from off the
surface all the way up in the column, with PWAT at 1.54 inches.

.CURRENTLY...As of 900 am, skies are mostly sunny with isolated
showers surrounding the islands. Temperatures along the island
chain are in the lower 80s with dewpoints in the mid 70s. An ASCAT
pass wasn't available, but a couple ship observations already
this morning revealed sustained winds outside of showers near 20
knots close to sea level. C-man stations along the Florida Reef
are solid SCEC outside of showers, or NE at 15 to 20 knots, near
15 knots and gusty in the SE Gulf, and winds are NE near 15 mph
over the islands. Some of these showers are producing wind gusts
around 30 knots.

.SHORT TERM...Rest of today and this evening, expansive 590 dm at
500 mb ridging will stay in place from the Southern Plains to the
Southeastern United States. The aforementioned lower level
undulation will continue to migrate westward across the Keys and
into the SE Gulf of Mexico by later in the afternoon. As such, the
Keys will continue to be on the somewhat wetter side of this
feature, with well above average chances for showers. Behind the
trough axis, winds have begun to stiffen up a bit and are running
a little higher again than we have advertised, so the only change
on this cycle will be to boost winds up through at least the
middle of the afternoon. Thereafter, lulling should occur, but
then after dark winds will surge again. SCECs and SCAs will be
possible.

&&

.MARINE...On the smaller scale, as mentioned above, winds will
surge on the backside of a departing undulation/low level inverted
trough. An SCA for the Florida Straits will be issued for the
balance of the afternoon. SCECs will be issued for Hawk Channel
and the Offshore Gulf waters including Rebecca Shoal and the Dry
Tortugas. Again, the larger scale MSLP will be driven by the
combination of high pressure across the Southeastern United States
and a trough of lower pressure in the Western and Southwestern
Caribbean Seas, continuing through the afternoon and evening
hours.

&&

.AVIATION...12Z Terminal Forecast Discussion: VFR conditions will
prevail at  both EYW and MTH terminals, however increased
coverage of passing shower activity could affect either terminal
with brief MVFR conditions during the late morning and afternoon.
Northeast winds near 10 kts with gusts of between 15-18 knots this
morning will gradually become more east-northeast to east by late
afternoon and evening.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Futterman
Aviation/Nowcasts....TD
Upper Air/Data Collection......DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 4, 6:51 AM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
651 AM EDT Thu Oct 4 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-051000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
651 AM EDT Thu Oct 4 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms are possible across the
Florida Keys and surrounding waters. The primary thunderstorm
hazards will be lightning strikes.

A Small Craft Advisory may be required for the Florida Straits
tonight due to east winds near 20 knots, allowing for seas to
build to near 7 feet, especially across the Gulf Stream.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated thunderstorms are expected across the Florida Keys and
adjacent coastal waters. The primary thunderstorm hazard will be
lightning strikes.

A Small Craft Advisory may periodically be required for portions
of the coastal waters of the Florida Keys due to east winds near
20 knots, especially from Friday night through Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Small Craft Advisories in Florida, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.